Risk Of Using Cough-and-Cold Medicines In Children. The U.S. Food and Drug Administration (FDA) has issued a Drug Safety Communication stating that it is investigating the risks of using cough-and-cold medicines containing codeine in children. The agency said there may be “the potential for serious side effects, including slowed or difficult breathing.” Many over-the-counter (OTC) cough-and-cold medicines contain codeine, which is an opioid used to treat mild to moderate pain and mitigate coughing.
Children Should Not Be Treated With Codein
In April, the European Medicines Agency announced that children younger than 12 should not be treated with codeine. Additionally, the regulatory agency advised against using codeine in patients between the ages 12 and 18 who have breathing issues such as asthma. The FDA said it “will continue to evaluate this safety issue and will consider the EMA recommendations.” In 2013, the FDA said codeine should not be used in children who recently had surgery to remove their tonsil and/or adenoids.
The FDA advises parents to determine if a medicine has codeine by reading the label, and speak with their child’s physician if they have concerns. The FDA says to stop giving codeine if they have slow, shallow breathing, difficult or noisy breathing, confusion or unusual sleepiness.